Michigan, 2022

Hail and Damaging Winds in Michigan, September 21, 2022

September 21, 2022 · NWS DTX · 3 events in 3 counties and zones

Strong thunderstorms with a few embedded severe storms impacted southeast Michigan during the morning hours of September 21st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Strong thunderstorms with a few embedded severe storms impacted southeast Michigan during the morning hours of September 21st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 21, 6:08 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Sep 21, 6:08 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
708 AM EDT Wed Sep 21 2022

.AVIATION...

Warm and humid air continues a surge into SE MI this morning ahead
of a strong cold front approaching from the Midwest. Upstream
observations still indicate a few patches of mid and high clouds in
the warm sector leaving some light fog or stratus trends to monitor
during the morning as surface Td ramps up through the 60s. A steady
SW wind has so far been effective holding VFR visibility in a
typical warm sector setup which is expected to continue through mid
morning.

The Midwest cold front becomes the primary weather concern by late
morning and this afternoon. Stratus potential improves with some
boundary layer heating in the warm sector and as the front enters
western Lower MI. Clusters of showers and possibly an isolated storm
move into the MBS area mid to late morning. A better chance of
stronger storms materializes as instability increases toward PTK and
the DTW corridor as the front moves through SE MI from about 16-20Z.
Later timing of greater intensity remains favored in guidance which
places a Tempo from PTK through the DTW corridor. A low cloud
clearing trend occurs post front for this evening before additional
stratocu coverage moves in from the north toward late tonight.

For DTW... Warm and humid air is reinforced by moderate SW wind this
morning and remains firmly in place as a strong cold front moves in
this afternoon. VFR conditions are expected until a chance of
thunderstorms arrives with the front followed quickly by a clearing
trend this evening.

DTW THRESHOLD PROBABILITIES...

*  Moderate for thundestorms this afternoon.

*  Moderate for ceiling at or below 5000 feet this afternoon.

&&

.PREV DISCUSSION...
Issued at 245 AM EDT Wed Sep 21 2022

DISCUSSION...

Energetic upper level flow over Central Canada with copious amount of
Upper level PV, which will consolidate and lead to deepening 500 MB
Low/trough reaching the province of Quebec by Thursday morning, with
the center sub 540 DAM at 500 MB. For this morning, first aggressive
500 MB height fall center (-110 M) to track through Lake Superior
and into northern Ontario. This makes for a challenging forecast
with respect to the Wisconsin convection, whether it will be
directed northeast toward this good forcing, or follow the forward
propagating corfidi vectors which are east-southeast.

There is a lot of mid level warm air over the Midwest, with 12 C at
700 MB even reaching into Minneapolis per 00z Raob. Warm thermal
ridge/moisture axis will track through southeast Michigan between 14-
19z. The Wisconsin convection should ridge along the northern edge
of the cap, likely into northern Lower Michigan, but also clipping
areas near Saginaw Bay. 00z NAM is most aggressive and farthest
south, but is an outlier compared to other hires solutions. Also,
noting a declining trend in the Wisconsin activity at press time,
which lowers confidence further.

Outside of this activity, going to be tough for shower/thunderstorm
activity to develop with the amount of mid level warm air around.
However, as the cold front drops south during the morning hours and
looks to clear the southern Michigan border during mid afternoon
hours (2-5 PM), there is a subtle shortwave coming out of the
Central Plains which will tend to cool and moisten the mid levels,
which may be just enough to trigger convection before the front
sinks south. Locations along and south of I-94 stand the best chance
for severe storms as diurnal instability ramps MLcapes at least to
2000 J/kg with very steep mid level lapse rates in place. With 0-6
KM bulk shear in the 30-40 knot range to support organized cells.
SPC day 1 indicating slight risk across southern Lenawee/Monroe
counties, with marginal risk extending just north of a KARB-KDET
line.

Healthy, but short lived cold shot for Thursday/Thursday night with
850 MB temps bottoming around zero, which is certainly cold enough
to generate some Lake enhanced showers from Lake Huron, which likely
brush eastern Thumb region. Looking at highs around 60/in the lower
60s, with mins dipping into the upper 30s to lower 40s Thursday
night. A modest surface wind around to likely prevent any colder
readings and mitigate frost potential.

Rapid height rises for Friday as a pronounced upper level ridge axis
will slide over Central Great lakes. Lots of sunshine will help take
the chill out of the air, with temperatures rising back into the low
to mid 60s.

An upper level low/500 MB low coming out of the northern Rockies
looks to be opening up and unraveling as it lifts northeast, with
just modest heights extending into southern Lower Michigan on
Saturday. Looks like a very low chance for rain showers (not worth
mentioning), with better chance for showers during the second half
of the weekend as a strong shortwave tracks on the backside of the
trough Great Lakes region. But even then, may track too far south
through the Ohio Valley. Cold air advection kicking in late in the
day and Sunday night may be sufficient to kick off some instability
showers with Lake Michigan/Superior contribution as 850 MB temps fall
into the low single numbers by Monday morning.

MARINE...

Low pressure lifts into northern Ontario this morning resulting in a
strong cold front being driven southeast across the Great Lakes.
Scattered to numerous showers with embedded thunderstorms are likely
in advance of said front with chances starting early this morning
over the northern half of the region. These chances then expand
south across the remainder of the region late morning/afternoon. An
isolated strong to severe storm is possible over Lake St Clair or
Erie this afternoon. Cold front clears the region by evening setting
up strong cold air advection as a significantly cooler Canadian
airmass settles over the central Great Lakes. Strongest
northwesterly winds expected in the late evening/early overnight
hours (~9pm-1am) where gusts to around 35kts are expected. As a
result, a Gale Warning has been issued over northern Lake Huron for
this evening and tonight. There is a slight chance for waterspouts
over Lake Huron late tonight into Thursday morning when a secondary
cold front drops across the lake. Winds turn more northerly behind
this front and largely maintain their strength with gusts peaking in
the 25-30kt range.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

MI...None.

Lake Huron...Gale Warning from 8 PM this evening to 6 AM EDT Thursday for LHZ361-
     362.

     Small Craft Advisory from 7 PM this evening to 10 AM EDT Friday for
     LHZ421-441.

     Small Craft Advisory from 6 PM this evening to 8 PM EDT Thursday
     for LHZ422.

     Small Craft Advisory from 1 AM Thursday to 10 AM EDT Friday for
     LHZ442-443.

Lake St Clair...Small Craft Advisory from 1 AM to 8 PM EDT Thursday for LCZ460.

Michigan waters of Lake Erie...None.

&&

AVIATION.....BT
DISCUSSION...SF
MARINE.......KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Sep 21, 2:21 AM EST, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
321 AM EDT Wed Sep 21 2022

MIZ047>049-053>055-060>063-068>070-221000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-
321 AM EDT Wed Sep 21 2022

This hazardous weather outlook is for most of southeast Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms through early afternoon as a cold
front drops south and clears the State late today. Any thunderstorm
that develops will be capable of dime size hail and wind gusts to 50
mph, along with heavy rainfall while moving east at 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

MIZ075-076-082-083-221000-
Washtenaw-Wayne-Lenawee-Monroe-
321 AM EDT Wed Sep 21 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today as a cold front drops south
and clears the State late today. If storms develop, there is a risk
of severe thunderstorms between noon - 5 PM, producing large hail
and damaging winds around 60 mph. There is also a very low risk of a
tornado. Heavy rain will also occur with the storms, but with storm
motion east at 40 mph, flooding is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-221000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
321 AM EDT Wed Sep 21 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Gale warning in effect for northern Lake Huron this evening and
tonight, with small craft advisories elsehwere, with the exception of
Lake Erie.

There is a chance of strong thunderstorms today, then a chance of
waterspouts tonight over Lake Huron.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Small craft advisories continue for Thursday and Thursday night, with
a chance of waterspouts for southern Lake Huron.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Special weather statement, Sep 21, 7:51 AM EST, 35 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
851 AM EDT Wed Sep 21 2022

MIZ047-048-053-211345-
Bay MI-Saginaw MI-Midland MI-
851 AM EDT Wed Sep 21 2022

...Strong thunderstorms will impact portions of Bay, northern Saginaw
and Midland Counties through 945 AM EDT...

At 849 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pinconning to 6 miles northeast of Sanford
to near Oil City. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Pinconning around 851 AM EDT.
  Midland around 915 AM EDT.
  Auburn around 920 AM EDT.
  Kawkawlin and Linwood around 925 AM EDT.
  Bay City and Essexville around 930 AM EDT.

Other locations impacted by these storms include Mount Forest,
Carrollton, Arthur, Crump, Buena Vista Township, Gera, Poseyville,
Willard, Indiantown and Laporte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4381 8461 4381 8437 4383 8436 4383 8417
      4400 8416 4400 8405 4391 8404 4391 8391
      4392 8388 4374 8391 4369 8387 4363 8369
      4339 8370 4338 8370 4338 8437 4347 8437
      4347 8461
TIME...MOT...LOC 1249Z 263DEG 42KT 4383 8402 4372 8426 4367 8456

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AA
Local storm report, Sep 21, 7:56 AM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
856 AM EDT WED SEP 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 E BRIGHTON            42.53N 83.75W
09/21/2022  M1.00 INCH       LIVINGSTON         MI   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       5 WSW FENTON            42.77N 83.81W
09/21/2022  M1.31 INCH       LIVINGSTON         MI   COCORAHS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       ADRIAN                  41.90N 84.04W
09/21/2022  M1.58 INCH       LENAWEE            MI   ASOS

            24 HOUR RAINFALL.

0700 AM     HEAVY RAIN       1 N WHITMORE LAKE       42.44N 83.75W
09/21/2022  M1.26 INCH       LIVINGSTON         MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

0800 AM     HEAVY RAIN       WESTLAND                42.32N 83.38W
09/21/2022  M1.00 INCH       WAYNE              MI   AMATEUR RADIO

            6.5 HOUR RAINFALL.

0800 AM     HEAVY RAIN       4 SW SALINE             42.13N 83.84W
09/21/2022  M1.16 INCH       WASHTENAW          MI   CO-OP OBSERVER

            24 HOUR RAINFALL.

&&

SS

The radar

The Detroit radar (KDTX), 113 km away, was scanning. The volume nearest the first event began at 13:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Bay

When
September 21, 8:26 AM EST
Where
Bay County, Kawkawlin
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.650, -83.950

Multiple tree limbs and power lines down across the county.

Thunderstorm Wind, Tuscola

When
September 21, 8:59 AM EST
Where
Tuscola County, Vassar
Measured
54 kt (62 mph) estimated gust
Reported by
911 Call Center
Coordinates
43.370, -83.580

Numerous trees and power lines reported down.

Hail, Wayne

When
September 21, 10:23 AM EST
Where
Wayne County, 2.58 mi NE of Highland Park
Measured
1 in hail
Reported by
Public
Coordinates
42.430, -83.140

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2022Every state in 2022This day in weather historyWarnings in Michigan, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053236, 1053237, 1053235.